Poisoning from Food Overview
Another name for Poisoning from Food is Food Poisoning.
What is food poisoning?
A person with food poisoning has inflammation of the stomach and intestines, caused by the ingestion of a bacterial toxin that is present in contaminated food or water. In some cases, food poisoning may also be caused by the direct ingestion of harmful bacteria present in contaminated food or water. Traveler's diarrhea is one form of food poisoning that occurs after consuming bacteria present in contaminated food or water in an underdeveloped country. Contaminated food accounts for about 76 million cases of gastroenteritis illness each year in the U.S.
What are the symptoms of food poisoning?
Common symptoms of food poisoning include cramping abdominal pain, fever, nausea and vomiting. Diarrhea is the most common symptom and stools may be watery, bloody, or contain yellow or green mucus. Symptoms of dehydration may be present.
How does the doctor treat food poisoning?
Treatment for food poisoning varies based on the species of bacteria that may be involved. General treatment includes clear liquid diet, hydration, and fever control. Some may benefit from intravenous fluids and antibiotics.
Continue to Poisoning from Food Incidence
- Bricker E, Garg R, Nelson R, Loza A, Novak T, Hansen J. Antibiotic treatment for Clostridium difficile-associated diarrhea in adults. Cochrane Database Syst Rev. 2005 Jan 25;(1):CD004610. 
- Butzler JP. Campylobacter, from obscurity to celebrity. Clin Microbiol Infect. 2004 Oct;10(10):868-76. 
- Duggan C, Nurko S: "Feeding the gut": the scientific basis for continued enteral nutrition during acute diarrhea. J Pediatr 1997 Dec; 131(6): 801-8. 
- Guerrant RL, Van Gilder T, Steiner TS, et al: Practice guidelines for the management of infectious diarrhea. Clin Infect Dis 2001 Feb 1; 32(3): 331-51. 
- Liebelt EL: Clinical and laboratory evaluation and management of children with vomiting, diarrhea, and dehydration. Curr Opin Pediatr 1998 Oct; 10(5): 461-9. 
- Wong CS, Jelacic S, Habeeb RL: The risk of the hemolytic-uremic syndrome after antibiotic treatment of Escherichia coli O157:H7 infections. N Engl J Med 2000 Jun 29; 342(26): 1930-6.